Patient's Allergy Medicine Linked to "Perplexing" Side Effect

The patient presented with dysphagia, shortness of breath, and wheezing after starting montelukast treatment
The patient presented with dysphagia, shortness of breath, and wheezing after starting montelukast treatment

Montelukast is a leukotriene receptor antagonist used in the treatment of asthma and allergic rhinitis. It works by inhibiting the actions of leukotriene D4 at its receptors, thereby disrupting the inflammatory process associated with these conditions. However, in this case report, published in the American Journal of Therapeutics, a patient experiences angioedema after starting treatment with montelukast, prompting clinicians to question whether this leukotriene inhibitor is at the center of this hypersensitivity reaction.

The patient, a 52-year old man, presented to the emergency department with dysphagia, shortness of breath, and wheezing; he also reported a "drowning feeling" which he experienced when lying down. His medical history included allergies and asthma but he denied experiencing similar symptoms before; he also denied any abdominal pain, nausea, vomiting, diarrhea, rash or pruritus. Further questioning revealed that the patient was not on angiotensin-converting enzyme inhibitors, nor had he changed his eating habits or used any new soaps recently.  A week prior to presentation, he visited his primary care physician who prescribed montelukast as a treatment for his allergies. 

Patient work-up in the emergency department showed the following:

  • Heart rate: 115 beats/minute
  • Respiratory rate: 23 breaths/minute
  • Oxygen saturation: 95% on room air
  • Physical exam: respiratory distress; tongue: midline and fully mobile; uvula: symmetric without edema
  • Lab test: unremarkable
  • Nasopharyngolaryngoscopy: mucosa overlying arytenoids and aryepiglottic folds; redundant and edematous

To treat his symptoms, the patient was started on famotidine 20mg twice daily, diphenhydramine 25mg every 6 hours, and dexamethasone 8mg every 8 hours and was kept overnight for observation. The following day, a repeat nasopharyngolaryngoscopy indicated significantly reduced supraglottic angioedema. Once his symptoms had improved, the patient was discharged with a prescription for methylprednisolone dose pack as well as an antihistamine. Follow-up showed no recurrence of symptoms.

Angioedema associated with montelukast use appears to be a rare side effect given that only one other report of a possible link has been found in the literature. In this case, the authors believe the drug was the cause of the patient's angioedema as removal of the agent led to a reversal in symptoms with appropriate management. Based on this information, the authors scored this adverse reaction as a 6 on the Naranjo scale. Given the "perplexing nature" of this event, the authors conclude that "physicians should be aware of the life-threatening angioedema, which could occur from montelukast use." 

References

1. Gill, Dalvir MD; Mann, Kamalpreet BSc; Wani, Lubna MD. Montelukast-Induced Angiodema. American Journal of Therapeutics. 2016; doi: 10.1097/MJT.0000000000000499

Loading links....